Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 37, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 18, 2008, 7:46 PM MST for Cochise County, Santa Cruz County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2008, 7:46 PM MST (02:46 UTC)
- Expired
- Jul 18, 2008, 8:15 PM MST
- In force
- 29 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Cochise County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 51 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 3574 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 190246 SVRTWC AZC003-023-190315- /O.NEW.KTWC.SV.W.0037.080719T0246Z-080719T0315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 746 PM MST FRI JUL 18 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA... SOUTHEASTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA... * UNTIL 815 PM MST * AT 737 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND HEAVY RAINFALL. THIS STORM WAS LOCATED NEAR CANELO...OR 13 MILES WEST OF SIERRA VISTA...AND MOVING SOUTHWEST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LOCHIEL AT 810 PM MST LAT...LON 3134 11080 3149 11080 3165 11045 3135 11046 TIME...MOT...LOC 0245Z 057DEG 15KT 3152 11055 $$
1 follow-up statement
000 WWUS55 KTWC 190314 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 814 PM MST FRI JUL 18 2008 AZC003-023-190323- /O.EXP.KTWC.SV.W.0037.000000T0000Z-080719T0315Z/ COCHISE AZ-SANTA CRUZ AZ- 813 PM MST FRI JUL 18 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SANTA CRUZ AND EXTREME SOUTHWESTERN COCHISE COUNTIES WILL EXPIRE AT 815 PM MST... AT 813 PM MST THE THUNDERSTORMS IN SOUTHEASTERN SANTA CRUZ COUNTY HAD DIMINISHED TO BELOW SEVERE LEVELS. LOCALLY HEAVY RAIN CAN STILL BE EXPECTED AND WIND GUSTS TO 40 MPH REMAIN POSSIBLE. LAT...LON 3134 11080 3149 11080 3165 11045 3135 11046 TIME...MOT...LOC 0313Z 057DEG 15KT 3146 11066 $$ MEYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:42 PM MST, 5 hours 4 minutes earlier.
Area forecast discussion, Jul 18, 2:42 PM MST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 242 PM MST FRI JUL 18 2008 .SYNOPSIS...HIGH PRESSURE ALOFT WILL RESIDE OVER THE FOUR CORNERS REGION THIS WEEKEND...WHILE A LARGE UPPER LEVEL LOW MOVES SLOWLY WEST THROUGH TEXAS. THESE TWO FEATURES...COMBINED WITH PLENTIFUL MONSOON MOISTURE SPREADING INTO ARIZONA...WILL LEAD TO A SIGNIFICANT UPSWING IN THUNDERSTORMS THIS WEEKEND...SOME OF WHICH MAY BE STRONG AND PRODUCE HEAVY RAIN. HIGH PRESSURE WILL REMAIN OVER THE CENTRAL ROCKIES THROUGH THE MIDDLE OF NEXT WEEK...WHICH WILL KEEP SOUTHEAST ARIZONA IN AN ACTIVE MONSOON FLOW REGIME. && .DISCUSSION...TO SUM EVERYTHING UP BELOW...IT IS GOING TO BE A BUSY WEEKEND...AND THERE ARE NO REAL CHANGES WITH THIS PACKAGE OTHER THAN TO ACCENTUATE THE TRENDS WE HAVE BEEN CARRYING FOR DAYS. IN THE SHORT TERM...KEMX VAD WIND PROFILE AND CELL MOTIONS OVER SW NM CONFIRM THE HIGH HAS MOVED INTO POSITION OVER THE FOUR CORNERS... WHILE THE PERIPHERY OF THE LARGE S TX UPPER LOW IS INCREASING UPPER LEVEL DIVERGENCE JUST TO OUR EAST. SCATTERED TSTMS OVER THE WHITES AND GILA MOUNTAINS WILL CONTINUE TO DRIFT SSW INTO THE E CWA LATE THIS AFTERNOON/EVENING WHERE DEWPOINTS ARE ONLY IN THE 40S. THESE ARE TOO LOW TO SUPPORT MUCH IN TERMS OF AREAL COVERAGE...BUT THEY DO HIGHLIGHT THE POTENTIAL FOR AN ISOLATED MICROBURST OR TWO. WE WILL LEAVE INHERITED...LOW END SCATTERED POPS ALONE OUT EAST...AND ADJUST THE LOW POP TIMING A BIT LATER AROUND KTUS SINCE IT WILL TAKE A FEW HOURS FOR ANY OUTFLOWS TO ARRIVE. THE SURGE ARRIVED IN YUMA AROUND 18Z...AND AS IS TYPICAL FOR A DAYTIME ARRIVAL...THE INITIAL PUSH IS MIXING OUT WITH TEMPS NEAR OR ABOVE 110F. ONCE THE BOUNDARY LAYER DECOUPLES AFTER SUNSET...THE SURGE WILL LIKELY INCREASE IN INTENSITY PER MODEL AND MOS GUIDANCE. THAT SAME GUIDANCE ADVERTISES NOTABLE S WINDS OUT THERE TONIGHT... WHICH WILL CARRY IN OUR W ZONES. NOW THAT THE SURGE IS DEFINITE AND UNDERWAY...WILL RAISE ALREADY HIGH POPS ANOTHER 10-20 PCT SAT AFTERNOON INTO SUN. ONE TRICKY THING IS THAT A STRONG GULF SURGE LIKE THIS ALSO COOLS THE BOUNDARY LAYER. AS A RESULT...BOTH NAM AND GFS BUFR SOUNDINGS SHOW A CAP AROUND 10KFT OVER THE VALLEYS FOR MUCH OF SATURDAY WHILE ELEVATED TSTMS TRY TO DEVELOP. THUS THE REASON WHY WE ARE NOT RAISING POPS TOO HIGH FROM KTUS WEST DURING THE 12Z-00Z PERIOD. THEN BOTH MODELS BREAK THE CAP SOMETIME BETWEEN 21Z AND 03Z...WITH CAPES SOMEWHERE BETWEEN 1500 AND 2000 AND ABOUT 25KTS OF E SHEAR. WE LIKE THE 5 PCT SEVERE RISK AREA SPC INTRODUCED IN THEIR 18Z OUTLOOK...AND IF I WAS MORE CONFIDENT ABOUT SUNSHINE TOMORROW I WOULD PROBABLY GO WITH SEVERE WORDING. BUT THAT IS A WILD CARD...SO WILL STOP JUST SHORT. BY SAT NIGHT/SUN...WITH PRECIP WATER APPROACHING 2 INCHES...WE WILL EXCHANGE A RISK OF SEVERE TSTMS WITH THE RISK OF HEAVY RAINERS. WE NORMALLY SEE A DOWN DAY AFTER A BIG MCS EVENING...HOWEVER ALL OF THE MODELS RELOAD US FOR SUN AFTERNOON/NIGHT WHILE WE MAINTAIN A DECENT E-SE FLOW SOUTH OF THE UPPER HIGH. ONCE AGAIN...THE MODELS HAVE BEEN INDICATING THIS FOR A COUPLE OF DAYS...SO WELL MERELY KEEP THE TREND GOING. SEE NO REAL REASON TO BACK OFF FROM A MID/HIGH GRADE MONSOON FORECAST THRU AT LEAST DAY 5. ECMWF AND GFS BOTH KEEP THE UPPER LOW STALLED OVER TX WHILE THE UPPER HIGH MEANDERS BETWEEN THE 4 CORNERS AND COLORADO. WE WILL PROBABLY SEE SOME CYCLING BETWEEN UP AND DOWN DAYS BY THEN...BUT THIS FAR OUT...CLIMO POPS PLUS 10 PCT ARE THE WAY TO GO...ALONG WITH SLIGHTLY BELOW NORMAL TEMPS. && .AVIATION...SCATTERED TSTMS DROPPING SW OFF THE WHITE MOUNTAINS... AND ISOLATED TSTMS DEVELOPING OVER NE SONORA...WILL PLACE AREAS ALONG THE NM BORDER...INCLUDING KDUG...UNDER THE GREATEST RISK OF TSRA THIS EVENING...WITH CB BASES DOWN TO 060-080 AND GUSTS NEAR 40KTS. BETWEEN 02Z AND 06Z...OUTFLOWS FROM TSTMS TO THE E AND SE MAY PUSH ACROSS KTUS AND KOLS WITH GUSTS TO 35KTS AND ISOLATED -TSRA WITH BASES 090-100. EXPECT ALTOCU AND CIRRUS DECKS TO DEVELOP OVER SE AZ OVERNIGHT WITH PERHAPS A SHOWER OR TWO. OUTSIDE OF TSTMS... LIGHT DIURNAL WINDS THIS EVENING MAY BE OVERWHELMED BY INCREASING S FLOW OVERNIGHT INTO SAT MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. PYTLAK WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 18, 2:50 PM MST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 250 PM MST FRI JUL 18 2008 AZZ019-030-035-191200- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY- 250 PM MST FRI JUL 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS...AND PUSH SOUTHWEST INTO THE VALLEYS LATE THIS AFTERNOON AND EVENING. WITH THE LOWER LEVELS OF THE ATMOSPHERE ON THE DRY SIDE...A FEW OF THESE STORMS COULD PRODUCE MICROBURST WINDS OVER 50 MPH AND PERHAPS SOME BLOWING DUST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A MAJOR UPSWING IN THE MONSOON IS EXPECTED THIS WEEKEND...WITH SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED. THESE STORMS MAY BE QUITE STRONG...WITH GUSTY WINDS AND HEAVY RAIN A POSSIBILITY. PEOPLE WITH OUTDOOR PLANS THIS WEEKEND SHOULD MONITOR FUTURE FORECASTS CLOSELY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ029-032>034-191200- SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY- 250 PM MST FRI JUL 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS DEVELOPING OVER GREENLEE...GRAHAM AND COCHISE COUNTIES ARE EXPECTED TO PUSH OUTFLOWS WEST INTO THE SANTA CRUZ VALLEY LATER THIS EVENING. THESE OUTFLOWS MAY TRIGGER ISOLATED THUNDERSTORMS...WHICH WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A MAJOR UPSWING IN THE MONSOON IS EXPECTED THIS WEEKEND...WITH SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED. THESE STORMS MAY BE QUITE STRONG...WITH GUSTY WINDS AND HEAVY RAIN A POSSIBILITY. PEOPLE WITH OUTDOOR PLANS THIS WEEKEND SHOULD MONITOR FUTURE FORECASTS CLOSELY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ031-191200- WESTERN PIMA COUNTY- 250 PM MST FRI JUL 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT A WARM...MUGGY NIGHT IS EXPECTED. LATER THIS EVENING...SOUTH WINDS OF 20 TO 30 MPH WITH A FEW GUSTS TO 40 MPH ARE EXPECTED AS A SURGE OF MOISTURE PUSHES NORTH FROM THE GULF OF CALIFORNIA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A MAJOR UPSWING IN THE MONSOON IS EXPECTED THIS WEEKEND. SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS. THESE STORMS MAY BE QUITE STRONG...WITH GUSTY WINDS AND HEAVY RAIN A POSSIBILITY. PEOPLE WITH OUTDOOR PLANS THIS WEEKEND SHOULD MONITOR FUTURE FORECASTS CLOSELY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:40 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 18, 8:28 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.